Statins side effects: myalgia and myopathy

Statins have more side effects than we thought, like myalgia and myopathy. Statin-associated myalgia and myopathy are the most important group of iatrogenic muscle disorders in current clinical practice. According to a recent overview (2010).

pixabay-257336 Statin side effects: myalgia and myopathyThe author states the importance of recognizing these forms of myopathy, as: atrogenic muscle diseases may be caused by a wide range of therapeutic agents or recreational drugs. Their importance lies in the fact that they are potentially reversible but, if not recognized, they may result in severe disability and even death.

There are many clinical forms of statin myopathies, being ones such as  asymptomatic creatine kinase elevation or benign myalgia. Up to a more severe painful necrotizing myopathy and rarely fatal rhabdomyolysis.

Statins might also initiate an immune-mediated necrotizing inflammatory myopathy or aggravate metabolic myopathies or other neuro muscular disorders. 

The author points out:

  • The incidence of statin-associated myalgia appears to be higher in clinical practice than was reported in randomized controlled trials (RCTs) of statin therapy, probably because of exclusion of higher risk individuals from such trials. [1]

Not all statins have the same risk to induce the side effect:

  • the highest rate of adverse effects, including creatine kinase elevation greater than 10 times the normal upper limit and rhabdomyolysis, was associated with atorvastatin, and the lowest risk with fluvastatin, while simvastatin, lovastatin and pravastatin all had comparable risk rates.

Low dose, high dose, does not matter, it is the drug itself, not the dose inducing this side effect.

On the basis of the available data, a reduction in ubiquinone synthesis is unlikely to play a major role, however Q10 suppletion sometimes decreases the side effects. Vitamin D is perhaps more important, and patients with statin-associated myalgia should therefore be screened for vitamin D deficiency.

The author comes to the following conclusion:

It is perhaps not surprising in view of the widespread use of cholesterol-lowering agents that the majority of recent publications have been on statin-associated muscle disorders. Recent studies have extended the spectrum of statin myopathies and have elucidated the underlying pathogenetic mechanisms in these disorders.

There has been increasing recognition of the importance of genetic factors in determining individual susceptibility to adverse effects of statins. And it is likely that pharmacogenetic screening will eventually be introduced to identify individuals who are most at risk.

However, in the meantime there is still a need for further prospective population studies using clearly defined diagnostic criteria to determine the true incidence of statin myopathy and the comparative risk with different statins and drug combinations. 

So with statins. be careful!

Jan M. Keppel Hesselink, MD, PhD, September 2010
‘Statin side effects: myalgia and myopathy’

No new analgesics in 50 years

Watch here our video’s about Neuropathy.

Pregabalin not effective in HIV neuropathySodium creams and spray for neuropathic pain
Propentofylline, a glia modulatorDoes cannabinoids work for neuropathic pain?
Zinc finger ligand SB-509 for diabetic neuropathyMetformin indirect cause for neuropathy


Referentielijst

[1] Mastaglia FL. | Iatrogenic myopathies. | Curr Opin Neurol. | 2010 Oct;23(5):445-9.


Wat kunnen wij voor u betekenen?

Wat kunnen wij voor u betekenen?

Ik ga akkoord met de privacyverklaring*